"During 2015, drug overdoses accounted for 52,404 U.S. deaths, including 33,091 (63.1%) that involved an opioid. There has been progress in preventing methadone deaths, and death rates declined by 9.1%. However, rates of deaths involving other opioids, specifically heroin and synthetic opioids other than methadone (likely driven primarily by illicitly manufactured fentanyl) (2,3), increased sharply overall and across many states."
Statistics and other data on overdoses, including mortality estimates. Overdoses from all causes are examined, including alcohol, cocaine, and methamphetamine, in addition to heroin, fentanyl, and other opioids. Includes a subsection on naloxone, the opiate antagonist that can immediately reverse an opioid overdose.
(Drug Poisoning Deaths In The US 2013, and Trends 1999-2013) "In 2013, a total of 43,982 deaths in the United States were attributed to drug poisoning, including 16,235 deaths (37%) involving opioid analgesics. From 1999 to 2013, the drug poisoning death rate more than doubled from 6.1 to 13.8 per 100,000 population, and the rate for drug poisoning deaths involving opioid analgesics nearly quadrupled from 1.4 to 5.1 per 100,000.
(Alcohol Overdose) "Toxicity or overdose: In alcohol-naive people, a BAC of 300 to 400 mg/dL often causes unconsciousness, and a BAC ? 400 mg/dL may be fatal. Sudden death due to respiratory depression or arrhythmias may occur, especially when large quantities are drunk rapidly. This problem is emerging in US colleges but has been known in other countries where it is more common. Other common effects include hypotension and hypoglycemia.
(Naloxone Availability and Use in the US) "Opioid overdose, a major source of morbidity and mortality worldwide, accounts for half of the mortality among heroin users (1) and is a leading cause of death among adults in the United States (2). Naloxone is a safe, effective, short-acting opioid antagonist for intravenous, intramuscular, subcutaneous, or intranasal administration by medical personnel and—since the late 1990s—laypersons to reverse opioid overdose. (3).
(Overdose Risk Based on Prescription Type) "Dunn et al4 found that risk of drug-related adverse events among individuals treated for chronic noncancer pain with opioids was increased at opioid doses equivalent to 50 mg/d or more of morphine. Our analyses similarly found that the risk of opioid overdose increased when opioid dose was equivalent to 50 mg/d or more of morphine.
(Naloxone and Overdose Prevention in the EU) "In 2011, two thirds of European countries reported that ambulance personnel are trained in naloxone use; in just over half of these countries, naloxone is reported to be one of the standard medications carried in ambulances. Only Italy, Romania and the United Kingdom report the existence of community-based harm-reduction programmes that provide take-home naloxone to opioid users, their family members and carers.
(Prescription Opioid Overdose) "Among patients who are prescribed opioids, an estimated 80% are prescribed low doses (<100 mg morphine equivalent dose per day) by a single practitioner (7,8), and these patients account for an estimated 20% of all prescription drug overdoses (Figure 3). Another 10% of patients are prescribed high doses (?100 mg morphine equivalent dose per day) of opioids by single prescribers and account for an estimated 40% of prescription opioid overdoses (9,10). The remaining 10% of patients are of greatest concern.
(Effectiveness of Naloxone Against Opiate Overdoses) "Treatment with naloxone can reverse respiratory failure within a few minutes (Darke and Hall, 1997; Physician’s Desk Reference, 2000). Naloxone is an opiate antagonist, and is thought to displace heroin at the Mu2 receptors. Physicians and emergency personnel treat patients suspected of heroin overdose by administering an initial dose of naloxone parenterally.
(Factors Influencing Methadone-Related Mortality) "Still, methadone is a potent drug; fatal overdoses have been reported over the years (Baden, 1970; Gardner, 1970; Clark, et al., 1995; Drummer, et al., 1992). As with most other opioids, the primary toxic effect of excessive methadone is respiratory depression and hypoxia, sometimes accompanied by pulmonary edema and/or aspiration pneumonia (White and Irvine, 1999; Harding-Pink, 1993).
(Effects of Amphetamine and Methamphetamine Use) "A paranoid psychosis may result from long-term use; rarely, the psychosis is precipitated by a single high dose or by repeated moderate doses. Typical features include delusions of persecution, ideas of reference (notions that everyday occurrences have special meaning or significance personally meant for or directed to the patient), and feelings of omnipotence. Some users experience a prolonged depression, during which suicide is possible. Recovery from even prolonged amphetamine psychosis is usual but is slow.